Postnatal onset of severe growth retardation after in utero exposure to carbamazepine and phenobarbital: A case report

Alice Liguori, Stefano Cianfarani

Research output: Contribution to journalArticle

Abstract

Introduction. Anticonvulsant drugs taken by pregnant women to prevent seizures are among the most common causes of potential harm to the fetus. While the immediate harmful effects manifesting as congenital abnormalities are well known, the long-term effects on growth of children exposed in utero to antiepileptic drugs are still uncertain. Case presentation. A 7-year-old boy presented to our clinic with severe short stature. His height was 110.4 cm (2.4 standard deviation score), with a target height of 177 cm (+0.35 standard deviation score). Height corrected for target height was 2.75 standard deviation score. He presented with mild dysmorphic facial features, hypospadias and postnatal onset of severe growth retardation. Biochemical and endocrine tests were in the normal range. The child was exposed in utero to both carbamazepine and phenobarbital. Conclusion. This case report shows for the first time that prenatal exposure to antiepileptic drugs may induce postnatal onset of severe growth retardation, suggesting the need for growth and endocrine monitoring of offspring exposed in utero to anticonvulsant drugs.

Original languageEnglish
Article number7300
JournalJournal of Medical Case Reports
Volume3
DOIs
Publication statusPublished - 2009

    Fingerprint

ASJC Scopus subject areas

  • Medicine(all)

Cite this